Learn something new every day More Info... by email
Vancomycin is a type of antibiotic used to treat colitis, a medical condition in which bacteria causes inflammation in the intestine. An overdose refers to when a person takes too much of a medication, whether accidental or intentional. Although it is possible to suffer from a vancomycin overdose, the signs of one are actually unknown. This might be unnerving to find out, considering signs of an overdose vary with different medications, and a person taking vancomycin might not know it if he is experiencing an overdose. Still, in the suspected case of a vancomycin overdose, it is best to seek immediate medical attention.
Even though the signs of a vancomycin overdose are unknown, knowing the side effects of the medication might help in distinguishing between what is normal and what is abnormal when under vancomycin treatment. That is, knowing what is potentially expected can help in understanding when something unexpected is happening. The most common side effect of vancomycin is an upset stomach. Less common side effects include back pain, muscle pain, and nausea, while side effects that are less common but more serious include bloody or watery diarrhea, ringing in the ears, and skin rash. A person who experiences any persistent or serious side effect should talk to his or her doctor.
To avoid suffering a vancomycin overdose, it is important to follow dosage instructions as given by a doctor. A person who forgets to take a dose can take the missed dose unless it is almost time to take the next dose. If the time frame is too close, it is best to just skip the missed dose so as to avoid taking too much of the medication at one time. Also, to avoid a vancomycin overdose, the medication needs to be stored safely. This is especially important if there are any children around who might accidentally get ahold of the medication.
Dosage itself will vary from person to person, as medical conditions can affect a person’s dosage, or ability to use vancomycin. As such, before taking the medication, a person should let his or her doctor know if he or she has kidney disease or an intestinal disorder such as Crohn’s disease, inflammatory bowel disease, or ulcerative colitis. In addition, pregnant or breastfeeding women should also speak to their doctor first before using vancomycin. Lastly, if hearing problems occur while under vancomycin treatment, the affected person should stop taking the medication and consult his or her doctor because of the medication’s risk of causing hearing loss.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!